Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 4, 2021Bath County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 4, 2021, 5:50 PM EDT for Bath County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 5:50 PM EDT (21:50 UTC)
Expired
Aug 4, 2021, 6:15 PM EDT
In force
25 min
Issued by
NWS Jackson, KY
Hail
0.50 in
Wind
30

County Bath County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS83 KJKL 042150
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
550 PM EDT Wed Aug 4 2021
 
KYZ050-051-042215-
Montgomery KY-Bath KY-
550 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern
Montgomery and western Bath Counties through 615 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flat Creek, or 7 miles northeast of Mount Sterling, moving north at
10 mph.

HAZARD...Winds in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Reynoldsville around 600 PM EDT.
  Sharpsburg around 600 PM EDT.

Other locations in the path of this storm include Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3828 8381 3829 8379 3828 8378 3829 8376
      3806 8378 3805 8396 3816 8402 3817 8399
      3823 8393 3830 8384 3830 8382
TIME...MOT...LOC 2150Z 170DEG 9KT 3816 8389 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

RAY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:10 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 3:10 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
310 PM EDT Wed Aug 4 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM EDT WED AUG 4 2021

Latest analysis shows an upper level trough currently moving across
the area, with a frontal boundary just off the SE and Gulf coast,
with multiple areas of low pressure along the front. Locally a
surface trough is across the area, which is where some scattered
showers and thunderstorms have developed this afternoon. Additional
storms are expected through this evening until the upper level
trough axis moves off to the east late tonight. Fog is expected to
develop overnight across the area, and guidance is fairly bullish
that fog could be widespread. Overnight low temps in the upper 50s
to lower 60s.

Upper level flow will become fairly zonal on Thursday with some
slight ridging by late in the day ahead of the next trough that will
approach the area from the west on Friday into the weekend. High
pressure to the east will result in a light southerly flow across
the area. It will be a mostly dry day across eastern KY although a
few isolated diurnally driven showers/storms can't be ruled out, but
pops are generally only 10-14% in the late afternoon to early
evening. Warmer temps expected with afternoon highs in the low to
mid 80s. It will be mostly clear to start the night with increasing
clouds towards Friday morning ahead of the approaching trough from
the west. Patchy valley fog is expected overnight in the typical
locations. Low temps Friday morning in the lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 310 PM EDT WED AUG 4 2021

The general upper pattern in the extended will feature a series of
weak upper ridges and weak upper troughs moving from west to east
across the eastern third of the CONUS. Periods of rain, mainly
during the afternoon and evening hours, will be possible Friday
through Saturday and Monday through Wednesday. Temperatures will
start at near normal values, with highs in the low to mid 80s and
lows in the low to mid 60s expected Friday through Saturday night.
After that, a general warming trend is forecast, with daily highs in
the upper 80s to lower 90s and nightly lows in the upper 60s to
lower 70s expected. Winds should be generally from the south at less
than 10 mph each day and near calm or light and variable each night.
We should a period of dry weather from Saturday night through early
Sunday morning, as a ridge of high pressure sets up over the area
for a short time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 115 PM EDT WED AUG 4 2021

VFR to start the 18Z TAF period. SCT to BKN Cu this afternoon with
ceilings ranging from 3-6k ft. SCT showers/storms this afternoon
and evening may result in brief flight restrictions but outside of
any storms the terminals will remain VFR through the evening.
Guidance is bullish on fog and low stratus forming overnight into
early Thursday morning. Started trending visbys and ceilings down
after 08Z. Visby/ceilings should improve around 13Z with a return
to VFR expected late morning through the end of the period. Winds
outside of any convection will be light and variable through the
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CMF
LONG TERM...AR
AVIATION...CMF
Hazardous weather outlook, Aug 4, 3:14 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
314 PM EDT Wed Aug 4 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
314 PM EDT Wed Aug 4 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms Thursday during the
afternoon and early evening.

Thunderstorms are possible across all of eastern Kentucky Friday
through Saturday, then again Monday and Tuesday, mainly during the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/AR

In the hours before

Special weather statement, Aug 4, 4:33 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
433 PM EDT Wed Aug 4 2021

KYZ050-051-059-060-108-042115-
Montgomery KY-Menifee KY-Bath KY-Powell KY-Wolfe KY-
433 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of Powell, Montgomery,
south central Bath, western Menifee and northwestern Wolfe Counties
through 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rosslyn, or over Stanton, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fagan and Virden around 445 PM EDT.
  Westbend around 450 PM EDT.

Other locations in the path of this storm include Bean, Means, Cedar
Groves, Cornwell, Rothwell, Lucky Stop, Clay Lick, Levee,
Jeffersonville, Camargo, Lower Spencer, Oggs Station, Walkers
Crossing, Hope, Mount Sterling, Upper Spencer, Coons Station, Howards
Mill, Gatewoods Station, Peeled Oak, Crooks and Prewitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 8360 3776 8391 3777 8392 3793 8398
      3793 8397 3796 8399 3806 8402 3809 8368
TIME...MOT...LOC 2033Z 173DEG 16KT 3785 8382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

FISHER
Special weather statement, Aug 4, 5:15 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
515 PM EDT Wed Aug 4 2021

KYZ050-051-060-042200-
Montgomery KY-Menifee KY-Bath KY-
515 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of eastern Montgomery,
southern Bath and northwestern Menifee Counties through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cornwell, or near Frenchburg, moving north at 10 mph.

HAZARD...Winds in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hope around 530 PM EDT.

Other locations in the path of this storm include Walkers Crossing,
Sudith, Oggs Station, Lower Spencer, Upper Spencer, Peeled Oak,
Olympia Springs, Crooks, Young Springs, Howards Mill, Preston,
Stepstone, Owingsville, Marshall, Salt Lick, Olympia, Bourbon
Furnace, Kendall Springs, Peasticks, Polksville and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 8362 3813 8362 3812 8360 3815 8358
      3814 8356 3789 8366 3790 8376 3792 8376
      3790 8380 3791 8387 3817 8394
TIME...MOT...LOC 2114Z 181DEG 11KT 3796 8372

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RAY
Special weather statement, Aug 4, 5:47 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
547 PM EDT Wed Aug 4 2021

KYZ085-086-042215-
Whitley KY-Knox KY-
547 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern Knox
and central Whitley Counties through 615 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Julip, or near Williamsburg. This storm was nearly stationary.

HAZARD...Winds in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Louden around 555 PM EDT.

Other locations in the path of this storm include Wofford, Perkins,
Rockholds and Permon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3671 8398 3671 8415 3685 8415 3685 8398
TIME...MOT...LOC 2147Z 188DEG 3KT 3675 8408

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RAY
Special weather statement, Aug 4, 5:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
550 PM EDT Wed Aug 4 2021

KYZ050-051-042215-
Montgomery KY-Bath KY-
550 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern
Montgomery and western Bath Counties through 615 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flat Creek, or 7 miles northeast of Mount Sterling, moving north at
10 mph.

HAZARD...Winds in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Reynoldsville around 600 PM EDT.
  Sharpsburg around 600 PM EDT.

Other locations in the path of this storm include Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 8381 3829 8379 3828 8378 3829 8376
      3806 8378 3805 8396 3816 8402 3817 8399
      3823 8393 3830 8384 3830 8382
TIME...MOT...LOC 2150Z 170DEG 9KT 3816 8389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:33 PM EDTSpecial Weather StatementJKLMontgomery, Powell42 min
Aug 4, 5:15 PM EDTSpecial Weather StatementJKLBath45 min
Aug 4, 5:47 PM EDTSpecial Weather StatementJKLWhitley28 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.